PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How do drugs cause hair loss?

ANSWER

Drugs cause hair loss by interfering with the normal cycle of scalp hair growth.

The most common form of drug-induced hair loss usually starts within 2-4 months after taking the drug. Hair follicles to go into their resting phase and fall out too early.

The kind of hair loss that's common with people in chemotherapy is because the drug prevents the matrix cells, which make new hairs, from dividing normally. It usually happens within a few days to weeks after taking the medication, and it's often severe. People lose most or all of the hair on their head, as well as their eyebrows, eyelashes, and other body hairs.

SOURCES:

Bolognia, J.L., Jorizzo, J.L., Rapini, R.P., eds, , 2nd ed., Philadelphia, Mosby Elsevier, 2008. Dermatology

Tosti, A. , 2007. Dermatologic Clinics

Mounsey, A.L. , 2009. American Family Physician

Tosti A. , 1994. Drug Safety

National Guideline Clearinghouse: "Recommendations to diagnose and treat adult hair loss disorders or alopecia in primary care settings (non pregnant female and male adults)."

American Cancer Society web site.

Reviewed by Stephanie S. Gardner on November 16, 2018

SOURCES:

Bolognia, J.L., Jorizzo, J.L., Rapini, R.P., eds, , 2nd ed., Philadelphia, Mosby Elsevier, 2008. Dermatology

Tosti, A. , 2007. Dermatologic Clinics

Mounsey, A.L. , 2009. American Family Physician

Tosti A. , 1994. Drug Safety

National Guideline Clearinghouse: "Recommendations to diagnose and treat adult hair loss disorders or alopecia in primary care settings (non pregnant female and male adults)."

American Cancer Society web site.

Reviewed by Stephanie S. Gardner on November 16, 2018

NEXT QUESTION:

What types of drugs cause hair loss?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: